Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Jackson, KY

March 1, 2017Fleming County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 1, 2017, 5:15 AM EST for Fleming County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 5:15 AM EST (10:15 UTC)
Expired
Mar 1, 2017, 9:15 AM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

208 
WGUS53 KJKL 011015
FFWJKL
KYC069-011415-
/O.NEW.KJKL.FF.W.0001.170301T1015Z-170301T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
515 AM EST WED MAR 1 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northwestern Fleming County in east central Kentucky...

* Until 915 AM EST

* At 514 AM EST, Doppler radar indicated persistent thunderstorms 
  producing heavy rain across the warned area. With the ground 
  already saturated, this will cause flash flooding.

* Some locations that will experience flooding include...
  Flemingsburg, Fairview, Mount Carmel, Nepton, Cowan, Foxport,
  Elizaville, Ewing and Flemingsburg Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots. Turn around, don't drown when encountering flooded roads. 
Most flood deaths occur in vehicles.


&&

LAT...LON 3852 8363 3851 8363 3850 8361 3848 8358
      3847 8358 3836 8391 3842 8395 3844 8398
      3849 8393 3846 8387 3852 8365

$$

HAL
1 follow-up statement
739 
WGUS73 KJKL 011123
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
623 AM EST WED MAR 1 2017

KYC069-011415-
/O.CON.KJKL.FF.W.0001.000000T0000Z-170301T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming KY-
623 AM EST WED MAR 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EST FOR
NORTHWESTERN FLEMING COUNTY...

At 617 AM EST, heavy rainfall had temporarily exited the warning 
area. However, weather radar suggests that as much as 2 inches of 
rain had fallen early this morning. This will likely result in flash 
flooding. Additional rainfall is expected later this morning.

Some locations that may experience flooding include...
Flemingsburg, Fairview, Mount Carmel, Nepton, Cowan, Foxport,
Elizaville, Ewing and Flemingsburg Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots. Turn around, don't drown when encountering flooded roads. 
Most flood deaths occur in vehicles.

&&

LAT...LON 3852 8363 3851 8363 3850 8361 3848 8358
      3847 8358 3836 8391 3842 8395 3844 8398
      3849 8393 3846 8387 3852 8365

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 4:01 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 1, 4:01 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
401 AM EST Wed Mar 1 2017

.SHORT TERM...(Today through Thursday)
Issued at 401 AM EST WED MAR 1 2017

Complex of showers and storms is moving across north central
Kentucky and will be impacting areas along and north of I-64 over
the next several hours. A few of these storms are well organized
and will need to be watched closely as they push across our
forecast area.

Meanwhile, a cold front is bearing down on us from the northwest
and has a fairly continuous line of showers and storms working
southeast towards the Ohio river valley. This line will likely
have the best potential for a more widespread damaging wind
threat. However, right now, line looks to be struggling due to the
lack of instability just ahead of the line. This is keeping the
severe threat more confined at the moment. Wind shear is more than
sufficient for a damaging wind threat to continue across our area
today. The main question is whether the shear is too much with
respect to the instability and storms fail to get more sustained
updrafts. With this said, shear is hard to ignore and we remained
in an enhanced risk for severe storms today (issued by the severe
storm prediction center). Based on latest HRRR/RAP, the morning
convection should move on through over the next few hours, with
the line of showers and storms out to the northwest pushing
through between 9 am and 1 pm. Activity may outrun the actual
front and if that happens a few more showers or storms could pop
up later today if instability can recover. However, hi-res model
guidance isn't really hitting all that hard on that idea, so it
looks like any severe threat will be limited to mainly the morning
hours today. All in all, confidence still not that high on a
significant severe event for our area. Looking more like a few
sporadic instances of wind damage.

Front should move through by late this afternoon, with cold
advection kicking into full gear. This will send temperatures down
into the 30s tonight. A quiet, but colder Thursday is on tap with
highs recovering only to the 40s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 401 AM EST WED MAR 1 2017

The models are in general agreement during the period, but the GFS
and ECMWF begin to have some timing differences concerning a cold
front at the end of the period.

Initially, a broad upper trough will be over the eastern CONUS, with
an impulse rotating through it. This will support a weak surface low
passing by just to our north on Thursday night, with its trailing
cold front passing through eastern KY. Moisture will be limited, and
models indicate most precip being along and north of the low track.
However, forecast soundings show some low potential for snow
showers, and a 20% POP will be used in our northern and eastern
counties for Thursday night into Friday morning. Canadian high
pressure then builds in from the northwest with a cool air mass to
take us into the weekend.

The high will slip to our southeast Saturday night and warm air
advection will return to start the week. Moisture advection off the
Gulf of Mexico will not be far behind, and could lead to some
showers Sunday night or Monday. The better shot at rain will be
Monday night or Tuesday as the next cold front arrives. The ECMWF
and GFS show some timing differences, which affect timing of any
precip. At this point, opted for 50% POP for Monday night and
Tuesday. It will probably rain in at least one of these periods, but
timing uncertainty precludes using a higher POP for either 12 hour
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 102 AM EST WED MAR 1 2017

Strong low level jet will remain over the area overnight with low
level wind shear continuing. A mixture of MVFR/VFR conditions will
continue through daybreak. A initial complex of showers and storms
will impact KSYM prior to daybreak, with a more organized
thunderstorm complex diving south across the area between 12z and
18z today. While thunderstorms could produce some strong wind
gusts over 40 knots, overall winds will still be on the gusty side
through the day with wind gusts up to 25 or 30 knots. This will
make for a tough aviation conditions across eastern Kentucky
today. VFR conditions will return later Wednesday night as we dry
out and high pressure builds in behind the departing front.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for KYZ044-050>052-060-
104-106.

&&

SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 1, 4:01 AM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
401 AM EST Wed Mar 1 2017

KYZ044-050>052-060-104-106-021215-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
and West Liberty
401 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible today. While damaging
wind gusts will be the primary threat from these, a brief tornado
will be a possibility. These thunderstorms will also produce
locally heavy rain contributing to the flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
and flash flooding today.

KYZ058-059-068-069-079-080-083>088-107>120-021215-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
401 AM EST Wed Mar 1 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible today. While damaging
wind gusts will be the primary threat from these, a brief tornado
will be a possibility. These thunderstorms will also produce
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
today.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:01 AM ESTSevere Thunderstorm WarningJKLFleming29 min
Mar 1, 4:35 AM ESTAreal Flood AdvisoryJKLFleming3 hr
Mar 1, 5:30 AM ESTSevere Thunderstorm WarningJKLFleming30 min
Mar 1, 7:33 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan42 min
Mar 1, 8:14 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan31 min
Mar 1, 8:23 AM ESTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Menifee, Montgomery, Powell and 2 more52 min
Mar 1, 8:36 AM ESTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan39 min
Mar 1, 8:40 AM ESTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle, Wayne50 min
Mar 1, 8:54 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Johnson, Lee, Magoffin and 4 more51 min
Mar 1, 9:07 AM ESTTornado WarningJKLBreathitt, Magoffin38 min
Mar 1, 9:21 AM ESTSevere Thunderstorm WarningJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more39 min
Mar 1, 9:25 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Floyd, Harlan, Johnson, Knott and 6 more65 min
Mar 1, 9:44 AM ESTAreal Flood WarningJKLFleming3 hr
Mar 1, 9:52 AM ESTSevere Thunderstorm WarningJKLBell, Harlan, Leslie53 min
Mar 1, 9:59 AM ESTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, Leslie, McCreary and 4 more3 hr
Mar 1, 10:02 AM ESTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Mar 1, 10:03 AM ESTSevere Thunderstorm WarningJKLKnox, McCreary, Whitley42 min
Mar 1, 11:07 AM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, Letcher, McCreary, Whitley3 hr
Mar 1, 1:56 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.